|Very high viral load -- no resistance-5 antivirals!
Mar 13, 2000
Dear Dr. Holodniy, My son is a 22 year old hemophiliac who was infected in 1984. His latest treatment regimen begun last spring is Crixivan, Norvir, Abacavir, Zerit and Sustiva. In May the viral load was non-detectable. Since then the viral load has been steadily increasing in spite of the fact that he has no resistance to any of these drugs except a slight resistance to Sustiva. He is quite careful about taking all meds. Because of a problem with procuring abacavir in June (we are overseas) and some severe bleeds at the same time, he stopped all meds for about a week on doctors orders - perhaps it was 2 weeks. He has just been advised to go off the Sustiva because of resistance and the amount of Norvir was increased to heighten the effectiveness of the Crixivan. His physician is mystified at his results - We are quite concerned because he has taken every existing combination. His T4 are around 100. Clinically speaking he has been pretty well - perhaps better than other years - Except for herpes zoster last August and a bad case of flu recently, he has been well. Can you advise us? What is going on here? None of the cocktail regimens seem to be effective for him after a few months and he carefully follows them. He is due for another blood test in a few weeks. If there is no resistance, then why isn't the Viral load decreasing?' Please advise when you can. Thank you very much. dm
Response from Dr. Holodniy
It would be helpful to see the actual report that specified what specific mutations were seen. If there are no significant mutations, and he is strictly adherent, there are two possibilities, poor absorption of the meds, or a significant drug interaction between all these antiviral. I suspect the latter. New data is emerging that indicates sustiva and PIs affect each others metabolism. He may not have therapeutic concentrations of any of the drugs, which explains the lack of viral load response and lack of resistance.
High VL low CD4
- Black Spots After Anal Fingering Worried I Have HIV
- Dry Cough After Handjob Worried I Have HIV
- Enlarged Lymph Nodes After Giving Oral Worried I Have HIV
- Itchy Rash After Blood Splash Sign Of HIV AIDS
- Itchy Skin After Getting Head Sign Of HIV AIDS
- Muscle Ache After Masturbation Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.